Are you currently familiar with the dangers of taking too much cough syrup? While this over the counter medication was designed to help alleviate cold symptoms, some individuals misuse it to get high. However, when taken incorrectly, cough syrup can be deadly. If you're abusing cough syrup, then get help immediately. It's important to stay safe and healthy.
Cough Syrup Facts
Here are some facts regarding the abuse of cough syrup medication.
Getting high on cough syrup is different than getting drunk
The ingredient found in most cough syrups is dextromethorphan or DXM which is a cough suppressant. When taken in large doses for recreational purposes, Dextromethorphan produces a psychoactive effect similar to taking PCP or Ketamine. Dextromethorphan can be sold in pure form called DXM and is most commonly abused by teenagers who can purchase it over the internet. A serious risk of DXM abuse is that users in an altered state of consciousness, can badly injure themselves. DXM can cause impaired vision, and hallucinations which can lead to irrational and dangerous behavior. For example, in 2003, a 14-year-old Colorado boy who was high on DXM was killed while trying to cross a highway.
Getting addicted to cough syrup
Products containing DXM are pretty inexpensive and easy to obtain. However, DXM is considered to be a gateway drug. Young kids and teenagers who are comfortable using this drug, are usually willing to try other illegal drugs.
High amounts of DXM can cause the nervous system to shut down which can be fatal. When used in a combination with other drugs (and it's commonly used with alcohol) the effects can be enhanced. For example, when DXM is taken with ecstasy, the risk of potentially fatal overheating is possible.
Using DXM can cause the following symptoms:
- Impaired vision
- Sweating and fever
- Rapid breathing
- Increased and irregular heart rate and blood pressure
- Nausea, vomiting, and diarrhea
- Slurred speech
- Impaired judgment and mental function
- Memory loss
- Rapid eye movements
- Hallucinations and dissociative effects
If an overdose has occurred - get help by calling 9-1-1 — immediately!
If you've used DXM we suggest you take a drug awareness class today. Online classes are convenient and you an get educated from home. Know what you are putting into your body and consider the long term consequences.